Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Diabetes
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 01-23-2014, 10:32 AM   #1
Senior LCF Member
 
Join Date: Apr 2007
Location: Omaha, Ne
Posts: 460
Gallery: Nikixie
Stats: 364/309/???
WOE: Atkins
Metformin side effect?

Hi All!

I'm officially diagnosed diabetic now and this is day 3 of metformin. I take 1 500mg pill with breakfast.

I haven't been officially low carb in quite some time, but with the diagnosis, I'm back on induction.

Sooo....now ive got some gastrointestinal distress and I'm wondering if its the meds or induction. I know, I know, it could be either, it could be both...

I know my body will adjust to low carb, im just curious if anybody has experience with metformin and did their body adjust?

Its not keeping me from doing anything, just irritating.

Niki
Nikixie is offline   Reply With Quote

Sponsored Links
Old 01-23-2014, 12:08 PM   #2
Senior LCF Member
 
Aitch's Avatar
 
Join Date: Jan 2014
Location: Bucks UK
Posts: 122
Gallery: Aitch
Stats: 200/196/130ish
WOE: Paleo-ish
Start Date: Many moons ago.........
A lot of people find that Metformin causes gut problems to begin with. Try and stick with it but if it becomes too much for you then go back to your doc. It should settle down eventually but, of course, ketosis can also have the same effect so it may take a little longer. Drink loads of water. It really does help.
Aitch is offline   Reply With Quote
Old 01-23-2014, 01:45 PM   #3
Senior LCF Member
 
Join Date: Feb 2013
Posts: 673
Gallery: Ronnie51
Metformin is notorious for gastro side effects, esp diarrhea. That's why doctors usually start you on a lower dose and work their way up. Hopefully, your body will adjust. With my husband, our doctor told him to switch his prescription to another pharmacy because he found that many of his patients were having less gastro issues on the particular generic that that pharmacy used. I have heard that before. My brother's doctor doubled his dose from 1000 to 2000 in one step and the side effects caused him to stop taking the pill entirely, although he is restarting but incrementing in 500 doses. I wish you good luck because Metformin is a good drug (protective from cancer).
Ronnie51 is online now   Reply With Quote
Old 01-23-2014, 05:16 PM   #4
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,563
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
There are several different kinds of metformin and, usually, if one causes distress, the other one won't. Talk to your doctor.
Aomiel is offline   Reply With Quote
Old 01-23-2014, 07:22 PM   #5
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,281
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
Here's a few tips:
1 You can request extended release Metformin--it's easier on the stomach.
2. When they say "take with food" they aren't kidding. Some people find it easier to take in the MIDDLE of the meal, so that there's ample food already in the stomach.
3. Avoid the temptation to take diarrhea meds if you have problems with Met. They won't help and may really mess things up.
4. Carbs cause almost immediate diarrhea from Met for me--keeps me honest on low carb!
Janknitz is offline   Reply With Quote
Old 01-25-2014, 06:04 PM   #6
Senior LCF Member
 
Join Date: Mar 2011
Posts: 97
Gallery: NAT&RD
Stats: (5'4") 138/116/116
WOE: MODERATE CARBS
Start Date: 2008
Taking with dinner was much easier for me.
NAT&RD is offline   Reply With Quote
Old 01-26-2014, 07:12 PM   #7
Major LCF Poster!
 
shebasmudder's Avatar
 
Join Date: Mar 2010
Location: Atlanta
Posts: 1,591
Gallery: shebasmudder
Stats: 230/207/160
WOE: LCHF
Start Date: 1/15/14
This is what I did:

I always took it at night.
I cut the 500mg pills in 1/2 for a week and only took half. The next week I took the whole pill. The next week I upped it another 250mg and so on until I was at the right dose.

I used to get real bad diarrhea with it. Now I take 1000mg every evening with no problem.
shebasmudder is offline   Reply With Quote
Old 01-27-2014, 10:14 AM   #8
Major LCF Poster!
 
Join Date: Nov 2009
Posts: 2,586
Gallery: Mistizoom
Stats: 300/200/190 initial goal
WOE: low carb
Start Date: November 2012
I take 1500 mg Metformin ER (extended release) once a day right before bed for PCOS/insulin resistance. I tried the regular metformin and had terrible gastrointestinal issues. No problems since switching to the ER version.

ETA: Never cut the extended-release pills in half, they need to be swallowed whole.
Mistizoom is online now   Reply With Quote
Old 01-27-2014, 10:18 AM   #9
Senior LCF Member
 
Join Date: Apr 2007
Location: Omaha, Ne
Posts: 460
Gallery: Nikixie
Stats: 364/309/???
WOE: Atkins
Thanks for all the tips!

I think the issues have worked themselves out. I've been ok for a couple days now. *fingers crossed*
Nikixie is offline   Reply With Quote
Old 01-28-2014, 06:28 AM   #10
Major LCF Poster!
 
shebasmudder's Avatar
 
Join Date: Mar 2010
Location: Atlanta
Posts: 1,591
Gallery: shebasmudder
Stats: 230/207/160
WOE: LCHF
Start Date: 1/15/14
Quote:
Originally Posted by Nikixie View Post
Thanks for all the tips!

I think the issues have worked themselves out. I've been ok for a couple days now. *fingers crossed*
That's great ! I thought I would never get used to them so I would give up. Titrating the dose was the only thing that helped me.
shebasmudder is offline   Reply With Quote
Old 01-28-2014, 06:48 AM   #11
Very Gabby LCF Member!!!
 
cfine's Avatar
 
Join Date: Apr 2012
Location: Tennessee
Posts: 3,989
Gallery: cfine
Stats: 276/221/199
WOE: Atkins
Start Date: April 2012
I tried everything to no avail. My stomach just couldn't tolerate it even after weeks of being on it.
cfine is offline   Reply With Quote
Old 01-29-2014, 04:56 PM   #12
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,281
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
Be alert. I still get occasional bouts of "Metformin Revenge" for no apparent reason (and for a real reason if I eat too many carbs!). If your tummy rumbles and you feel a little crampy, don't delay in getting to the bathroom!
Janknitz is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 10:26 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.